skip to main content
DOE PAGES title logo U.S. Department of Energy
Office of Scientific and Technical Information

Title: Transmutation of a trans-series: the Gross-Witten-Wadia phase transition

Abstract

We study the change in the resurgent asymptotic properties of a trans-series in two parameters, a coupling g2 and a gauge index N, as a system passes through a large N phase transition, using the universal example of the Gross-Witten-Wadia third-order phase transition in the unitary matrix model. This transition is well-studied in the immediate vicinity of the transition point, where it is characterized by a double-scaling limit Painlevé II equation, and also away from the transition point using the pre-string difference equation. Here we present a complementary analysis of the transition at all coupling and all finite N, in terms of a differential equation, using the explicit Tracy-Widom mapping of the Gross-Witten-Wadia partition function to a solution of a Painlevé III equation. This mapping provides a simple method to generate trans-series expansions in all parameter regimes, and to study their transmutation as the parameters are varied. For example, at any finite N the weak coupling expansion is divergent, with a non-perturbative trans-series completion; on the other hand, the strong coupling expansion is convergent, and yet there is still a non-perturbative trans-series completion. We show how the different instanton terms ‘condense’ at the transition point to match with the double-scalingmore » limit trans-series. Furthermore, we also define a uniform large N strong-coupling expansion (a non-linear analogue of uniform WKB), which is much more precise than the conventional large N expansion through the transition region, and apply it to the evaluation of Wilson loops.« less

Authors:
 [1];  [1]
  1. Univ. of Connecticut, Storrs, CT (United States)
Publication Date:
Research Org.:
Univ. of Connecticut, Storrs, CT (United States)
Sponsoring Org.:
USDOE Office of Science (SC), High Energy Physics (HEP)
OSTI Identifier:
1501886
Grant/Contract Number:  
SC0010339
Resource Type:
Accepted Manuscript
Journal Name:
Journal of High Energy Physics (Online)
Additional Journal Information:
Journal Name: Journal of High Energy Physics (Online); Journal Volume: 2017; Journal Issue: 11; Journal ID: ISSN 1029-8479
Publisher:
Springer Berlin
Country of Publication:
United States
Language:
English
Subject:
72 PHYSICS OF ELEMENTARY PARTICLES AND FIELDS; 97 MATHEMATICS AND COMPUTING; Nonperturbative Effects; 1/N Expansion; Matrix Models

Citation Formats

Ahmed, Anees, and Dunne, Gerald V. Transmutation of a trans-series: the Gross-Witten-Wadia phase transition. United States: N. p., 2017. Web. doi:10.1007/jhep11(2017)054.
Ahmed, Anees, & Dunne, Gerald V. Transmutation of a trans-series: the Gross-Witten-Wadia phase transition. United States. doi:10.1007/jhep11(2017)054.
Ahmed, Anees, and Dunne, Gerald V. Thu . "Transmutation of a trans-series: the Gross-Witten-Wadia phase transition". United States. doi:10.1007/jhep11(2017)054. https://www.osti.gov/servlets/purl/1501886.
@article{osti_1501886,
title = {Transmutation of a trans-series: the Gross-Witten-Wadia phase transition},
author = {Ahmed, Anees and Dunne, Gerald V.},
abstractNote = {We study the change in the resurgent asymptotic properties of a trans-series in two parameters, a coupling g2 and a gauge index N, as a system passes through a large N phase transition, using the universal example of the Gross-Witten-Wadia third-order phase transition in the unitary matrix model. This transition is well-studied in the immediate vicinity of the transition point, where it is characterized by a double-scaling limit Painlevé II equation, and also away from the transition point using the pre-string difference equation. Here we present a complementary analysis of the transition at all coupling and all finite N, in terms of a differential equation, using the explicit Tracy-Widom mapping of the Gross-Witten-Wadia partition function to a solution of a Painlevé III equation. This mapping provides a simple method to generate trans-series expansions in all parameter regimes, and to study their transmutation as the parameters are varied. For example, at any finite N the weak coupling expansion is divergent, with a non-perturbative trans-series completion; on the other hand, the strong coupling expansion is convergent, and yet there is still a non-perturbative trans-series completion. We show how the different instanton terms ‘condense’ at the transition point to match with the double-scaling limit trans-series. Furthermore, we also define a uniform large N strong-coupling expansion (a non-linear analogue of uniform WKB), which is much more precise than the conventional large N expansion through the transition region, and apply it to the evaluation of Wilson loops.},
doi = {10.1007/jhep11(2017)054},
journal = {Journal of High Energy Physics (Online)},
number = 11,
volume = 2017,
place = {United States},
year = {2017},
month = {11}
}

Journal Article:
Free Publicly Available Full Text
Publisher's Version of Record

Citation Metrics:
Cited by: 11 works
Citation information provided by
Web of Science

Save / Share:

Works referenced in this record:

Non-perturbative quantum geometry
journal, February 2014


Instantons in quantum mechanics and resurgent expansions
journal, August 2004


Large N phase transition in continuum QCD2
journal, December 1993


The Similarity Solution for the Korteweg-de Vries Equation and the Related Painleve Transcendent
journal, June 1978

  • Rosales, R. R.
  • Proceedings of the Royal Society A: Mathematical, Physical and Engineering Sciences, Vol. 361, Issue 1706
  • DOI: 10.1098/rspa.1978.0102

Instanton induced large N phase transitions in two- and four-dimensional QCD
journal, October 1994


Will a Large Complex System be Stable?
journal, August 1972


Pure N = 2 $$ \mathcal{N}=2 $$ super Yang-Mills and exact WKB
journal, August 2015

  • Kashani-Poor, Amir-Kian; Troost, Jan
  • Journal of High Energy Physics, Vol. 2015, Issue 8
  • DOI: 10.1007/JHEP08(2015)160

The large-N expansion of unitary-matrix models
journal, August 1998


Complex Path Integrals and Saddles in Two-Dimensional Gauge Theory
journal, March 2016


The toroidal block and the genus expansion
journal, March 2013

  • Kashani-Poor, Amir-Kian; Troost, Jan
  • Journal of High Energy Physics, Vol. 2013, Issue 3
  • DOI: 10.1007/JHEP03(2013)133

Nonperturbative effects and the large-order behavior of matrix models and topological strings
journal, January 2008

  • Mariño, Marcos; Schiappa, Ricardo; Weiss, Marlene
  • Communications in Number Theory and Physics, Vol. 2, Issue 2
  • DOI: 10.4310/CNTP.2008.v2.n2.a3

Supersymmetric U(N) Chern–Simons-Matter Theory and Phase Transitions
journal, June 2015

  • Russo, Jorge G.; Silva, Guillermo A.; Tierz, Miguel
  • Communications in Mathematical Physics, Vol. 338, Issue 3
  • DOI: 10.1007/s00220-015-2399-4

Finite <mml:math altimg="si86.gif" display="inline" overflow="scroll" xmlns:xocs="http://www.elsevier.com/xml/xocs/dtd" xmlns:xs="http://www.w3.org/2001/XMLSchema" xmlns:xsi="http://www.w3.org/2001/XMLSchema-instance" xmlns="http://www.elsevier.com/xml/ja/dtd" xmlns:ja="http://www.elsevier.com/xml/ja/dtd" xmlns:mml="http://www.w3.org/1998/Math/MathML" xmlns:tb="http://www.elsevier.com/xml/common/table/dtd" xmlns:sb="http://www.elsevier.com/xml/common/struct-bib/dtd" xmlns:ce="http://www.elsevier.com/xml/common/dtd" xmlns:xlink="http://www.w3.org/1999/xlink" xmlns:cals="http://www.elsevier.com/xml/common/cals/dtd" xmlns:sa="http://www.elsevier.com/xml/common/struct-aff/dtd"><mml:mi>N</mml:mi></mml:math> from resurgent large <mml:math altimg="si87.gif" display="inline" overflow="scroll" xmlns:xocs="http://www.elsevier.com/xml/xocs/dtd" xmlns:xs="http://www.w3.org/2001/XMLSchema" xmlns:xsi="http://www.w3.org/2001/XMLSchema-instance" xmlns="http://www.elsevier.com/xml/ja/dtd" xmlns:ja="http://www.elsevier.com/xml/ja/dtd" xmlns:mml="http://www.w3.org/1998/Math/MathML" xmlns:tb="http://www.elsevier.com/xml/common/table/dtd" xmlns:sb="http://www.elsevier.com/xml/common/struct-bib/dtd" xmlns:ce="http://www.elsevier.com/xml/common/dtd" xmlns:xlink="http://www.w3.org/1999/xlink" xmlns:cals="http://www.elsevier.com/xml/common/cals/dtd" xmlns:sa="http://www.elsevier.com/xml/common/struct-aff/dtd"><mml:mi>N</mml:mi></mml:math>
journal, May 2015


Random Matrix Theory and Chiral Symmetry in QCD
journal, December 2000


Quantum field theory in the large N limit: a review
journal, October 2003


Non-perturbative effects and the refined topological string
journal, September 2014

  • Hatsuda, Yasuyuki; Mariño, Marcos; Moriyama, Sanefumi
  • Journal of High Energy Physics, Vol. 2014, Issue 9
  • DOI: 10.1007/JHEP09(2014)168

Unitary Matrix Models and PainlevÉ iii
journal, December 1996


Multi-instantons and exact results II: specific cases, higher-order effects, and numerical calculations
journal, October 2004


Multi-instantons and exact results I: conjectures, WKB expansions, and instanton interactions
journal, September 2004


N = ∞ phase transition in a class of exactly soluble model lattice gauge theories
journal, June 1980


Random Unitary Matrices, Permutations and Painlevé
journal, November 1999

  • Tracy, Craig A.; Widom, Harold
  • Communications in Mathematical Physics, Vol. 207, Issue 3
  • DOI: 10.1007/s002200050741

Hyperasymptotics for Integrals with Saddles
journal, September 1991

  • Berry, M. V.; Howls, C. J.
  • Proceedings of the Royal Society A: Mathematical, Physical and Engineering Sciences, Vol. 434, Issue 1892
  • DOI: 10.1098/rspa.1991.0119

Non-perturbative quantum geometry III
journal, August 2016


Loop equations and 1N expansion
journal, December 1983


Deconstructing zero: resurgence, supersymmetry and complex saddles
journal, December 2016

  • Dunne, Gerald V.; Ünsal, Mithat
  • Journal of High Energy Physics, Vol. 2016, Issue 12
  • DOI: 10.1007/JHEP12(2016)002

A boundary value problem associated with the second painlev� transcendent and the Korteweg-de Vries equation
journal, January 1980

  • Hastings, S. P.; McLeod, J. B.
  • Archive for Rational Mechanics and Analysis, Vol. 73, Issue 1
  • DOI: 10.1007/BF00283254

Non-intersecting Brownian walkers and Yang–Mills theory on the sphere
journal, March 2011


Level spacing distributions and the Bessel kernel
journal, March 1994

  • Tracy, Craig A.; Widom, Harold
  • Communications in Mathematical Physics, Vol. 161, Issue 2
  • DOI: 10.1007/BF02099779

Discrete gap probabilities and discrete Painlev� equations
journal, April 2003


Application of the ?-function theory of Painlev� equations to random matrices: PV, PIII, the LUE, JUE, and CUE
journal, March 2002

  • Forrester, P. J.; Witte, N. S.
  • Communications on Pure and Applied Mathematics, Vol. 55, Issue 6
  • DOI: 10.1002/cpa.3021

Chiral models: Their implication for gauge theories and large N
journal, July 1981


Borel Summability of Perturbative Series in 4D N = 2 and 5D N = 1 Supersymmetric Theories
journal, May 2016


Unitary matrix models and phase transition
journal, January 1998


Nonperturbative Ambiguities and the Reality of Resurgent Transseries
journal, October 2014


Complex Burgers' equation in 2D <mml:math altimg="si1.gif" overflow="scroll" xmlns:xocs="http://www.elsevier.com/xml/xocs/dtd" xmlns:xs="http://www.w3.org/2001/XMLSchema" xmlns:xsi="http://www.w3.org/2001/XMLSchema-instance" xmlns="http://www.elsevier.com/xml/ja/dtd" xmlns:ja="http://www.elsevier.com/xml/ja/dtd" xmlns:mml="http://www.w3.org/1998/Math/MathML" xmlns:tb="http://www.elsevier.com/xml/common/table/dtd" xmlns:sb="http://www.elsevier.com/xml/common/struct-bib/dtd" xmlns:ce="http://www.elsevier.com/xml/common/dtd" xmlns:xlink="http://www.w3.org/1999/xlink" xmlns:cals="http://www.elsevier.com/xml/common/cals/dtd"><mml:mi mathvariant="italic">SU</mml:mi><mml:mo stretchy="false">(</mml:mo><mml:mi>N</mml:mi><mml:mo stretchy="false">)</mml:mo></mml:math> YM
journal, December 2008


Theta dependence, sign problems, and topological interference
journal, November 2012


How to resum perturbative series in 3d N = 2 Chern-Simons matter theories
journal, July 2016


Instantons as a bridgehead at N = ∞
journal, July 1980


The resurgence of instantons in string theory
journal, January 2012

  • Aniceto, Inês; Schiappa, Ricardo; Vonk, Marcel
  • Communications in Number Theory and Physics, Vol. 6, Issue 2
  • DOI: 10.4310/CNTP.2012.v6.n2.a3

Nonperturbative effects and nonperturbative definitions in matrix models and topological strings
journal, December 2008


Two dimensional gauge theories revisited
journal, October 1992


Two-dimensional Yang–Mills theory, Painlevé equations and the six-vertex model
journal, February 2012


Level-spacing distributions and the Airy kernel
journal, January 1994

  • Tracy, Craig A.; Widom, Harold
  • Communications in Mathematical Physics, Vol. 159, Issue 1
  • DOI: 10.1007/BF02100489

Tracy-Widom distribution as instanton sum of 2D IIA superstrings
journal, September 2014

  • Nishigaki, Shinsuke M.; Sugino, Fumihiko
  • Journal of High Energy Physics, Vol. 2014, Issue 9
  • DOI: 10.1007/JHEP09(2014)104

On the exact evaluation of 〈det Up〉 in a lattice gauge model
journal, November 1982


Nekrasov functions and exact Bohr-Sommerfeld integrals
journal, April 2010


Resurgent analysis of localizable observables in supersymmetric gauge theories
journal, March 2015

  • Aniceto, Inês; Russo, Jorge G.; Schiappa, Ricardo
  • Journal of High Energy Physics, Vol. 2015, Issue 3
  • DOI: 10.1007/JHEP03(2015)172

Wilson loops in unitary matrix models at finite N
journal, July 2017


Exact Scaling Functions for One-Dimensional Stationary KPZ Growth
journal, April 2004


On quantum gauge theories in two dimensions
journal, October 1991

  • Witten, Edward
  • Communications in Mathematical Physics, Vol. 141, Issue 1
  • DOI: 10.1007/BF02100009

Topological Strings from Quantum Mechanics
journal, April 2016


Some properties of large-N two-dimensional Yang-Mills theory
journal, March 1995


Non-perturbative contributions in models with a non-analytic behavior at infinite N
journal, March 1981


The longest increasing subsequence in a random permutation and a unitary random matrix model
journal, January 1998


A Computational Exploration of the Second Painlevé Equation
journal, May 2013

  • Fornberg, Bengt; Weideman, J. A. C.
  • Foundations of Computational Mathematics, Vol. 14, Issue 5
  • DOI: 10.1007/s10208-013-9156-x

Non-perturbative quantum geometry II
journal, December 2014


Langer–Cherry derivation of the multi-instanton expansion for the symmetric double well
journal, August 2004

  • Álvarez, Gabriel
  • Journal of Mathematical Physics, Vol. 45, Issue 8
  • DOI: 10.1063/1.1767988

2D gravity and random matrices
journal, March 1995


Resurgence and the Nekrasov-Shatashvili limit: connecting weak and strong coupling in the Mathieu and Lamé systems
journal, February 2015


Resummations and non-perturbative corrections
journal, September 2015

  • Hatsuda, Yasuyuki; Okuyama, Kazumi
  • Journal of High Energy Physics, Vol. 2015, Issue 9
  • DOI: 10.1007/JHEP09(2015)051

Universal randomness
journal, March 2011


Top eigenvalue of a random matrix: large deviations and third order phase transition
journal, January 2014


Quantization of Integrable Systems and four Dimensional Gauge Theories
conference, January 2012

  • Nekrasov, Nikita A.; Shatashvili, Samson L.
  • XVIth International Congress on Mathematical Physics
  • DOI: 10.1142/9789814304634_0015

    Works referencing / citing this record:

    Phase diagram of q-deformed Yang-Mills theory on S2 at non-zero θ-angle
    journal, April 2018


    Resurgence, Painlevé equations and conformal blocks
    journal, October 2019


    The grin of Cheshire cat resurgence from supersymmetric localization
    journal, January 2018


    Eigenvalue instantons in the spectral form factor of random matrix model
    journal, March 2019


    Schwinger pair production from Padé-Borel reconstruction
    journal, January 2020